Format

Send to

Choose Destination
Semin Thromb Hemost. 1995;21(4):390-401.

Hemostasis in childhood acute lymphoblastic leukemia: coagulopathy induced by disease and treatment.

Author information

1
Hamilton Civic Hospitals Research Center, Ontario, Canada.

Abstract

Thromboembolic events (TE) are serious complications of treatment for childhood acute lymphoblastic leukemia (ALL) that result in significant morbidity and occasionally mortality. These events are strongly associated with the administration of L'asparaginase (ASP). There have been many studies reporting TE and assessing the coagulopathy associated with treatment. The intention of these studies was to determine a potential mechanism for thrombosis. This article reviews the current literature in this area. First, data on thrombotic complications in terms of incidence, location, diagnosis, and timing of events are summarized. The second section discusses the coagulopathy associated with the disease and treatment. To minimize the effects of confounding treatments, the data are divided into sections covering pretreatment, after ASP only, after combination chemotherapy without ASP, and after combination chemotherapy with ASP. In addition, the effects of glucocorticoid steroids on the hemostatic system are discussed. As thrombin regulation is critically important to hemostasis, the next section of the review discusses the regulation of thrombin in children with ALL, both in vitro and in vivo, and the link between impaired thrombin regulation and TE in this population. Finally current hypothesis on mechanisms for TE and proposed preventative strategies are examined.

PMID:
8747702
DOI:
10.1055/s-2007-1000660
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center